MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TANDEM UNIPOLAR 51MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL BALL

SMITH & NEPHEW, INC. TANDEM UNIPOLAR 51MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL BALL
Catalog Number 126651
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Fall (1848); Joint Dislocation (2374)
Date of Event 02/11/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: case (b)(4).
 
Event or Problem Description
It was reported that, after a thr had been performed on an unknown date, the patient fell and the unipolar head disassociated from the sleeve.A revision surgery was performed on (b)(6) 2024 to address this adverse event.The tandem unipolar 51mm and the tandem uni 12/14 tpr slv + 4 were removed and replaced.Patients' current health status in unknown.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.The visual inspection concluded that no damage was able to be detected by naked eye.However, the clinical/medical investigation concluded that, the provided x-ray was reviewed and confirms the disassociation as the femoral head is outside of the acetabulum and separated from the femoral stem.All images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.The patient fall is likely the clinical root cause of the implant disassociation and subsequent revision.The patient impact is the revision and post operative convalescence period.No further clinical assessment is warranted at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for endoprostheses systems revealed in precautions that the correct selection of the neck length and stem positioning are extremely important.Muscle laxity and/or malpositioning of components may result in subluxation or dislocation of the implants.Additionally, revealed that dislocations and subluxations have been identified as adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, patient condition, size selected or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TANDEM UNIPOLAR 51MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL BALL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18831004
Report Number1020279-2024-00476
Device Sequence Number7935023
Product Code LZY
UDI-Device Identifier03596010079800
UDI-Public03596010079800
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number126651
Device Lot NumberL06508
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/11/2024
Supplement Date Received by Manufacturer03/27/2024
Initial Report FDA Received Date03/04/2024
Supplement Report FDA Received Date04/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient SexUnknown